Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 262, NWS Cheyenne, WY

July 28, 2019Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2019, 2:17 PM MDT for Dawes County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 2:17 PM MDT (20:17 UTC)
Expired
Jul 28, 2019, 2:45 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:56 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 11:56 AM MDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1156 AM MDT Sun Jul 28 2019

.UPDATE...
Issued at 1123 AM MDT Sun Jul 28 2019

We just issued a late morning update to include some slight chance
PoPs for thunderstorms this afternoon/early evening Cheyenne east
to Sidney and up around the Chadron area. Cu field this morning
starting to develop in 2 zones of better moisture, and in areas
where the convective allowing higher resolution models (CAMs) are
showing isolated development in the mid to late afternoon hours.
Looking at the vertical model profiles, there are some indications
that a couple of the storms this afternoon, should they develop,
could bring some stronger wind gusts. Storm motions today will be
from the northwest to the southeast.

&&

.SHORT TERM...(Today and tonight)
Issued at 253 AM MDT Sun Jul 28 2019

Upper level ridging will be the main show for the short term as
the shortwave trough that brought showers and thunderstorms over
the past few days departs to the east. 700 mb temperatures are
expected to start to climb along and west of the 700 mb front
parked across the area. 15 to 16c temps are expected to move
further east, helping to warm things up. At the surface, the wavy
quasi stationary frontal zone will begin to move south and east
under the influence of the departing trough and weak lee
cyclogenesis. Low level mass response from the southward moving
front will drive northwesterly winds across much of eastern
Wyoming and western nebraska today and tonight. This should bring
weak cold advection into the area, and keep temperatures bearable
despite the large bubble of high pressure and warm 700 temps to
the west. Daytime highs will be in the mid 80s to low 90s for much
of the plains, with slightly cooler temperatures expected in the
mountains. Showers and thunderstorms are not expected given the
warm temperatures aloft and the lack of any true upslope component
of the low level flow. Overnight temperatures should remain mild
tonight into early Monday as winds begin to transition to east
southeast.

.LONG TERM...(Monday through Saturday)
Issued at 253 AM MDT Sun Jul 28 2019

Medium and long rang models show very little change in the overall
pattern through the extended period. High pressure will remain in
place over the four corners and southern Colorado Plateau through
the first part of the new week. Weak troughing over the western
coast of the lower 48 will assist in bringing mid level subtropical
and thunderstorm complex induced disturbances northward around
the periphery of the high. Latent heat release from seasonal
thunderstorm activity across northwest Mexico and the southern US
deserts should periodically amplify these weak disturbances
as they move around the periphery of the 4 corners ridge. These
embedded systems will move north with the help of the west coast
trough and round the top of the ridge across Wyoming and Nebraska.
This activity should spark shower and thunderstorms in the
afternoon and evening hours given the abundant monsoon moisture in
place. There is a marginal risk for a few strong to severe
thunderstorms on Monday, as one of the more robust embedded
disturbances moves overhead. Low level upslope flow and increasing
vertical shear should support a few multicell clusters with
strong winds, large hail, and heavy rain possible.

Additional storms will be likely though midweek as a series of
pacific shortwaves flatten the ridge starting Wednesday and
Thursday. This should continue to bring shower and thunderstorm
activity to the region through the end of the week. Most models
begin to push the ridge further north starting Friday and through
the weekend. This will end the more substantial precipitation for
a short while. Temperatures are expected to remain warm and above
normal through the weekend and into week 2. Models begin to
diverge on day 10 with little forecast confidence in how strong
the ridge remains. Climate guidance continues to suggest
temperatures will remain near normal with above average
precipitation chances through the beginning of August.

&&

.AVIATION...(For the 12Z TAFS through Sunday night)
Issued at 1148 AM MDT Sun Jul 28 2019

VFR conditions are expected across the High Plains and adjacent
mountains under the influence of northwest winds. Winds will
gust up to 25 kts at times at all terminals this morning through
afternoon. Isolated thunderstorms are possible this afternoon and
evening, so have added VCTS to many TAFS, including KCYS, as
confidence increases. Should any thunderstorms develop, strong and
erratic winds will be expected within their vicinity.

&&

.FIRE WEATHER...
Issued at 1155 AM MDT Sun Jul 28 2019

Near critical fire weather conditions across southeast Wyoming as
conditions dry, and Haines increases to 5 and 6, especially along
and west of the Laramie Range. A slight chance for a dry
thunderstorm is not out of the question Tuesday over this same
area. Additionally, winds will pick up across Carbon and Albany
Counties on Tuesday as winds vertically stack out of the west.
The Panhandle will not see these same near critical conditions.
Reprieve will come each night with light winds and high humidity
recoveries. More moisture will work its way into the region by
Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG/AB
SHORT TERM...AL
LONG TERM...AL
AVIATION...AB
FIRE WEATHER...AB
Hazardous weather outlook, Jul 28, 2:52 AM MDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 AM MDT Sun Jul 28 2019

WYZ103>106-109>117-290900-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
252 AM MDT Sun Jul 28 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms will be possible in the afternoon hours
through mid week next week as monsoon moisture filters in from the
south and west. Severe weather is not expected though storms could
produce locally heavy rainfall.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
290900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
252 AM MDT Sun Jul 28 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There is a marginal risk of severe thunderstorms Monday afternoon
and evening. Main threats will be damaging winds and large hail
along with locally heavy rainfall. Showers and thunderstorms will
be possible in the afternoon hours through mid week.

.Spotter information statement...

Spotter activation may be required Monday evening.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:53 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 27, 6:57 PM MDTSpecial Weather StatementCYSAlbany48 min
Jul 27, 7:08 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 28, 2:41 PM MDTFire Weather WatchCYS6 hr
Jul 27, 6:14 PM MDTSpecial Weather StatementCYSMorrill46 min
Jul 27, 6:59 PM MDTSpecial Weather StatementCYSCheyenne, Morrill46 min
Jul 27, 7:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 27, 7:35 PM MDTSevere Thunderstorm WarningCYSCheyenne28 min
Jul 28, 2:44 PM MDTSevere Thunderstorm WarningCYSDawes21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.